Alert archive / Arizona / Dust Storm Warnings in 2016

Dust Storm Warning 2, NWS Phoenix, AZ

July 18, 2016

NWS Phoenix, AZ issued this dust storm warning at Jul 18, 2016, 5:11 PM MST. It took effect at Jul 18, 2016, 6:00 PM MST. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2016, 5:11 PM MST (00:11 UTC)
In effect from
Jul 18, 2016, 6:00 PM MST
Expired
Jul 18, 2016, 6:17 PM MST
In force
17 min
Issued by
NWS Phoenix, AZ

The text

As transmitted.

426 
WWUS75 KPSR 190011
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
511 PM MST MON JUL 18 2016

...BLOWING DUST LIKELY...

AZZ028-190200-
/O.UPG.KPSR.DU.Y.0018.000000T0000Z-160719T0200Z/
/O.NEW.KPSR.DS.W.0002.160719T0100Z-160719T0200Z/
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...APACHE JUNCTION...CASA GRANDE...
COOLIDGE...FLORENCE
511 PM MST MON JUL 18 2016

...DUST STORM WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A DUST STORM
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. THE
BLOWING DUST ADVISORY IS NO LONGER IN EFFECT. 

* AFFECTED AREA...SOUTHWEST MARICOPA COUNTY - NORTHWEST AND 
  NORTH CENTRAL PINAL COUNTY...INCLUDING INTERSTATE 10 

* TIMING...UNTIL 7 PM THIS EVENING.

* WINDS...GUSTS OVER 40 MPH.

* VISIBILITY...BELOW 1 MILE.

* IMPACTS...HAZARDOUS DRIVING CONDITIONS FROM WIDESPREAD BLOWING 
  DUST REDUCING VISIBILITY BELOW 1 MILE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE READY FOR A SUDDEN DROP IN VISIBILITY TO NEAR ZERO. IF YOU
ENCOUNTER BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT
APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR
VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR
FOOT OFF THE BRAKE PEDAL.

REMEMBER...PULL ASIDE...STAY ALIVE.

&&

$$

AZZ023-190200-
/O.EXA.KPSR.DU.Y.0018.000000T0000Z-160719T0200Z/
GREATER PHOENIX AREA-
INCLUDING THE CITIES OF...BUCKEYE...CAREFREE...CAVE CREEK...
CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...
PHOENIX...SCOTTSDALE...SUN CITY...TEMPE
511 PM MST MON JUL 18 2016

...BLOWING DUST ADVISORY IN EFFECT UNTIL 7 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A BLOWING DUST
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. 

* AFFECTED AREA...SOUTHWEST MARICOPA COUNTY - NORTHWEST AND 
  NORTH CENTRAL PINAL COUNTY...INCLUDING INTERSTATE 10 

* TIMING...UNTIL 7 PM THIS EVENING.

* WINDS...GUSTS OVER 40 MPH.

* VISIBILITY...BELOW 1 MILE.

* IMPACTS...HAZARDOUS DRIVING CONDITIONS FROM WIDESPREAD BLOWING 
  DUST REDUCING VISIBILITY BELOW 1 MILE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE READY FOR A SUDDEN DROP IN VISIBILITY. IF YOU ENCOUNTER
BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT
APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR
VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR
FOOT OFF THE BRAKE PEDAL.

REMEMBER...PULL ASIDE...STAY ALIVE.

&&

$$

AZZ027-190200-
/O.CON.KPSR.DU.Y.0018.000000T0000Z-160719T0200Z/
SOUTHWEST MARICOPA COUNTY-
INCLUDING THE CITY OF...GILA BEND
511 PM MST MON JUL 18 2016

...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...

* AFFECTED AREA...SOUTHWEST MARICOPA COUNTY - NORTHWEST AND 
  NORTH CENTRAL PINAL COUNTY...INCLUDING INTERSTATE 10 

* TIMING...UNTIL 7 PM THIS EVENING.

* WINDS...GUSTS OVER 40 MPH.

* VISIBILITY...BELOW 1 MILE.

* IMPACTS...HAZARDOUS DRIVING CONDITIONS FROM WIDESPREAD BLOWING 
  DUST REDUCING VISIBILITY BELOW 1 MILE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE READY FOR A SUDDEN DROP IN VISIBILITY. IF YOU ENCOUNTER
BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT
APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR
VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR
FOOT OFF THE BRAKE PEDAL.

REMEMBER...PULL ASIDE...STAY ALIVE.

&&

$$
1 follow-up statement
836 
WWUS75 KPSR 190117
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
617 PM MST MON JUL 18 2016

...BLOWING DUST LIKELY...

AZZ028-190300-
/O.CAN.KPSR.DS.W.0002.000000T0000Z-160719T0200Z/
/O.EXB.KPSR.DU.Y.0018.000000T0000Z-160719T0300Z/
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...APACHE JUNCTION...CASA GRANDE...
COOLIDGE...FLORENCE
617 PM MST MON JUL 18 2016

...BLOWING DUST ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...
...DUST STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A BLOWING DUST
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. THE
DUST STORM WARNING HAS BEEN CANCELLED. 

* AFFECTED AREA...SOUTHWEST MARICOPA COUNTY - NORTHWEST AND 
  NORTH CENTRAL PINAL COUNTY...INCLUDING INTERSTATE 10 

* TIMING...UNTIL 8 PM THIS EVENING.

* WINDS...GUSTS OVER 40 MPH.

* VISIBILITY...BELOW 1 MILE.

* IMPACTS...HAZARDOUS DRIVING CONDITIONS FROM WIDESPREAD BLOWING 
  DUST REDUCING VISIBILITY BELOW 1 MILE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE READY FOR A SUDDEN DROP IN VISIBILITY. IF YOU ENCOUNTER
BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT
APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR
VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR
FOOT OFF THE BRAKE PEDAL.

REMEMBER...PULL ASIDE...STAY ALIVE.

&&

$$

AZZ022-190300-
/O.EXB.KPSR.DU.Y.0018.000000T0000Z-160719T0300Z/
NORTHWEST MARICOPA COUNTY-
INCLUDING THE CITIES OF...BUCKEYE...LAKE PLEASANT...MORRISTOWN...
NEW RIVER...TONOPAH...WICKENBURG
617 PM MST MON JUL 18 2016

...BLOWING DUST ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A BLOWING DUST
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

* AFFECTED AREA...SOUTHWEST MARICOPA COUNTY - NORTHWEST AND 
  NORTH CENTRAL PINAL COUNTY...INCLUDING INTERSTATE 10 

* TIMING...UNTIL 8 PM THIS EVENING.

* WINDS...GUSTS OVER 40 MPH.

* VISIBILITY...BELOW 1 MILE.

* IMPACTS...HAZARDOUS DRIVING CONDITIONS FROM WIDESPREAD BLOWING 
  DUST REDUCING VISIBILITY BELOW 1 MILE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE READY FOR A SUDDEN DROP IN VISIBILITY. IF YOU ENCOUNTER
BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT
APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR
VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR
FOOT OFF THE BRAKE PEDAL.

REMEMBER...PULL ASIDE...STAY ALIVE.

&&

$$

AZZ023-027-190300-
/O.EXT.KPSR.DU.Y.0018.000000T0000Z-160719T0300Z/
GREATER PHOENIX AREA-SOUTHWEST MARICOPA COUNTY-
INCLUDING THE CITIES OF...BUCKEYE...CAREFREE...CAVE CREEK...
CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...
PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...GILA BEND
617 PM MST MON JUL 18 2016

...BLOWING DUST ADVISORY NOW IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* AFFECTED AREA...SOUTHWEST MARICOPA COUNTY - NORTHWEST AND 
  NORTH CENTRAL PINAL COUNTY...INCLUDING INTERSTATE 10 

* TIMING...UNTIL 8 PM THIS EVENING.

* WINDS...GUSTS OVER 40 MPH.

* VISIBILITY...BELOW 1 MILE.

* IMPACTS...HAZARDOUS DRIVING CONDITIONS FROM WIDESPREAD BLOWING 
  DUST REDUCING VISIBILITY BELOW 1 MILE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE READY FOR A SUDDEN DROP IN VISIBILITY. IF YOU ENCOUNTER
BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT
APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR
VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR
FOOT OFF THE BRAKE PEDAL.

REMEMBER...PULL ASIDE...STAY ALIVE.

&&

$$

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 18, 2:00 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 18, 2:00 PM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
200 PM MST MON JUL 18 2016

.SYNOPSIS...
An increase in clouds and humidity can be expected during the next
few days along with a slight chance of showers and thunderstorms,
mainly east of the Lower Colorado River Valley. High temperatures
will also be a bit cooler. Storm chances on the lower deserts will
be slight, with better chances over the higher terrain and over
southeast Arizona. During the latter half of the week, storm chances
will dwindle, and temperatures will increase to above normal levels.

&&

.DISCUSSION...

Tonight...Elevated amounts of monsoon moisture have now securely
covered most of AZ. Athough thermodynamics are there for a few
afternoon and evening showers and thunderstorms over our forecast
area in south central AZ, this region seems to be inbetween upper
level forcing mechanisms in currently working in northern and
southern AZ.

With the advent of a fairly strong and unseasonably cold Pacific
trof moving into the Pacific northwest, a rather strong
southwesterly Jetstream maximum has developed over portions of
eastern Nevada and Utah. Accelerating winds aloft, from lighter
winds in northern AZ into the Utah flow, has developed an area of
upper level speed divergence and resulting convection. To our south
near the Mexican border, the approaching massive inverted trof,
clearly seen in water vapor imagery over the Mexican state of
Chihuahua, is spreading leading edge upper level difluence. Our
portions of south central AZ, including areas near Phoenix, are
under a relatively stable upper level anti-cyclonic flow regime.
Therefore a low grade monsoon forecast is expected for the remainder
of this afternoon and evening, i.e. a slight chance of showers and
thunderstorms. This forecast is excluding the possibility of copious
amounts of convective debris clouds from southern AZ moving north
toward Phoenix tonight, and causing the possibility of showers and
thunderstorms similar to late Sunday night. So far model forecasts
are minimizing this possibility.

Tuesday...our office staff eyes are now transfixed on the massive
inverted trof seen in water vapor imagery over north central Mexico.
Models the past two days have resolved this feature very well at the
300/250 mb level, and latest model forecasts continue the trend of
moving the feature bodily into southern AZ, although in a weakened
form later Tuesday and Tuesday night. Current model forecast are
minimizing the effect of this system in south central AZ, including
nearby Phoenix and surrounding areas. From a fundamental stand point
this is questionable. Strong differential heating and with weakness
aloft normally results in an enhanced threat for storms that can
last well into the evening hours.  For now we will go with our
instincts and raise precip probability a bit in south central AZ for
late Tuesday and Tuesday night, with even a slight chance going into
Wednesday morning.

Wednesday...Monsoon moisture will be still be entrenched over the
region. With mid/upper level disturbances should depart the area,
resulting in another low grade monsoon forecast for Wednesday
afternoon and evening.

Thursday through Monday...monsoon moisture is forecast to thin a
little as drier air from New Mexico and Colorado mix over the area.
At the same time atmospheric height and thickness values increase
dramatically over the region, and if it weren't for remnant monsoon
moisture, afternoon temperatures would be much higher. Therefore
afternoon desert temperatures are forecast to be above the 110
degree mark, but approaching 115 over the driest low humidity area
of southeast CA.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Timing wind shifts and the potential for gusty outflow winds
and localized blowing dust will be the primary aviation concerns
through Tuesday morning. Some variability about a southerly wind
direction is likely again this afternoon, though eventually should
favor southwest by the evening. Thunderstorms forming over SE AZ
should move north towards the Phoenix area late in the afternoon
with gusty outflow winds preceding them.

While the threat of a storm directly affecting an airport is
better than Sunday, probabilities are still quite low with better
chances of localized blowing dust and more widespread lofted dust and
haze affecting slantwise visibilities. Only modest confidence
exists timing outflow wind shifts into terminal sites between 02Z-
04Z. Otherwise, developing cigs in a 10K-15K ft range look likely
from decaying storms to the south.

Southeast California/Southwest Arizona including KIPL and KBLH:
Minimal aviation concerns through Tuesday morning with storm activity
remaining well east into central AZ. Under mostly clear skies, sfc
winds will favor a southerly direction, though will be more variable
at KIPL after sunset. A few higher gusts will be possible, but speeds
should generally remain at or below 15kt.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday...
Temperatures will trend back into an above normal range through
the weekend as better quality moisture partially scours
out.Thunderstorm and wetting rain chances dwindle substantially
and become almost exclusively limited to higher terrain north and
east of Phoenix. Consequently, afternoon humidity levels near a 15-
30 percent range during the middle of the week will fall closer to a
10-25 percent range into the weekend. Outside of isolated gusty
winds surrounding any thunderstorms, directions will favor an
upslope component in the afternoon with gustiness around terrain
features and light overnight valley drainage.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Vasquez
FIRE WEATHER...MO

In the hours before

Local storm report, Jul 18, 4:43 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
443 PM MST MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     DUST STORM       1 W ARIZONA CITY        32.75N 111.69W
07/18/2016                   PINAL              AZ   TRAINED SPOTTER

            BLOWING DUST WITH VISIBILITIES BELOW 1/2
            MILE WAS SOUTHWEST OF HER LOCATION. .

&&

BH
Local storm report, Jul 18, 4:54 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
454 PM MST MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     DUST STORM       4 E CASA GRANDE         32.88N 111.69W
07/18/2016                   PINAL              AZ   TRAINED SPOTTER

            STORM SPOTTER PIL9019 REPORTED BLOWING DUST
            WITH 1/4 MILE VISIBILITIES AND WINDS AROUND
            25 KTS AT THE INTERSECTION OF 110 AND
            FLORENCE BLVD IN CASA GRANDE, AZ.

&&

BH
Special weather statement, Jul 18, 5:03 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
503 PM MST MON JUL 18 2016

AZZ023-027-028-190030-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
503 PM MST MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA AND NORTHWESTERN PINAL COUNTIES

UNTIL 530 PM MST

AT 502 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ESTRELLA MOUNTAIN PARK...OR 8 MILES SOUTHEAST OF AVONDALE...MOVING
NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PHOENIX...AVONDALE...GOODYEAR...TOLLESON...CASHION...
ESTRELLA MOUNTAIN PARK...PHOENIX INTERNATIONAL RACEWAY AND KOMATKE.

LAT...LON 3307 11223 3341 11244 3350 11221 3320 11207
TIME...MOT...LOC 0002Z 237DEG 4KT 3331 11228

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:03 PM MSTSpecial Weather StatementPSRMaricopa27 min
Jul 18, 5:15 PM MSTSpecial Weather StatementPSR30 min
Jul 18, 5:29 PM MSTSpecial Weather StatementPSRMaricopa31 min
Jul 18, 5:35 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 18, 5:37 PM MSTSevere Thunderstorm WarningPSRMaricopa23 min
Jul 18, 5:44 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 18, 5:57 PM MSTSpecial Weather StatementPSRMaricopa33 min
Jul 18, 6:10 PM MSTSevere Thunderstorm WarningPSRMaricopa35 min
Jul 18, 6:16 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 18, 6:20 PM MSTSpecial Weather StatementPSR40 min
Jul 18, 6:32 PM MSTSpecial Weather StatementPSRGila43 min
Jul 18, 6:43 PM MSTSevere Thunderstorm WarningPSRMaricopa32 min
Jul 18, 6:59 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 18, 7:03 PM MSTSpecial Weather StatementPSRGila42 min
Jul 18, 7:08 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 18, 7:26 PM MSTSpecial Weather StatementPSR19 min
Jul 18, 7:47 PM MSTSpecial Weather StatementPSR28 min
Jul 19, 3:25 PM MSTBlowing Dust AdvisoryPSR2 hr
Jul 19, 4:26 PM MSTSpecial Weather StatementPSR49 min
Jul 19, 4:35 PM MSTSpecial Weather StatementPSR40 min
Jul 19, 4:40 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal35 min

Nearby

Dust Storm Warnings in Arizona, 2016Every dust storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.